After 18 months on Gleevec, I'm starting to have hearing loss. Does anyone else have these side effects?
Posted 02 May 2011 - 01:56 PM
Aafter 18 months on Gleevec I've started to have hearing loss. Anyone else experiencing this?
Posted 02 May 2011 - 02:10 PM
Geeze I guess I wasn't spared any side-effects on G Last Spring I really started noticing some hearing loss I went to the ent doc sure enough I had lost 40% of my hearing. They wanted me to get hearing aids. Forget it. I buy those things they sell on tv. My favorite one is the tv headphones. I hate watching some of these shows where you can't hear what they are saying. I use the close caption too. Boy I'm sure glad I lerned tu reed an rite. Billie
Posted 02 May 2011 - 02:50 PM
Can you be more specific with the symptoms? Is it an actual deafness or more of a harder to hear things? I had some inner ear issues recently that I believe were due to Gleevec. I went to an ENT and they ran all the tests and said everything was ok although the pressure in my ears was a little different. Is the hearing loss something you have noticed or is it something you had tested? I would recommend going in for a hearing test to baseline where you are and they can begin to track it. There is always the possibility that you may have some fluid build up in the ear that could impact hearing. Gleevec does cause edema.
Posted 02 May 2011 - 02:56 PM
Thanks for replying. I thought I had an ear infection and was put on antibiotics 2x since January. Just last week my left ear felt like I had total pressure and was waiting for my ear to pop. At night while attempting to sleep I hear a "pulse". I went to the doctor and he said I had no blockage, so he tested my hearing and has referred me to a hearing specialist. It doesn't hurt, only feels weird.......like I have put a shell up to my ear and all I can hear is the ocean.
Posted 02 May 2011 - 02:57 PM
Thanks for replying, Billie. I thought I was sick last few months with an ear infection, but now I'm fearing that I have the start of hearing loss. I have an appointment in a week or so.
Posted 02 May 2011 - 03:06 PM
What you're describing was somewhat similar to what I was feeling. My ear felt so stuffed I felt light headed and a little dizzy. I thought I had vertigo. The ENT said it was congestion deep in the sinus, of "unknown origin". Said it could be residual from a virus, allergies or perhaps Gleevec. He felt there was no damage or danger to the ear and there was no reason to stop treatment. He put me on Nasonex for a while and it seems to have mostly cleared up.
I've heard others talk about the "pulsing" and I have experienced that myself. It seems to be a side effect. Some say it is related to low red counts, but in my case my RBC has always been in normal range, so it appears there is another component to it. Best to get it checked out and try to get something to relieve it a little, but in the end it may just be something that flares up every now and then, and then goes away.
Best of luck.
Posted 02 May 2011 - 07:48 PM
After about 2 years on G I started having trouble hearing on my telephone that was my first clue.it very gradually got a bit worse,I mentioned it to my pcp she sent me to an ent
they did the tests I had 40% hearing loss. The doc was great he said I should get hearing aids but why spend the money we're retired and he said just ask someone to repeat themselves trying to hear when there is background noise is the hardest.He wasn't worried about it progressing I was he said maybe it might get a bit worse 10 years down the road.that was a year ago it hasn't gotten any worse and I bought a couple of those hearing gadgets they sell on tv. My favorite is the tv ears, you can turn the volume all the way down on your tv and still hear it. So I figure if he's not worried I'm not gonna worry. I got better phones too.
That was how I dealt with it.I don't even think about it anymore too many other things going on with this cml stuff. But that was just me you should all get your hearing checked just to make sure it isn't anything else. Good Luck Billie
Posted 02 May 2011 - 08:05 PM
The hearing loss related to Gleevec or other TKI drugs is most often related to the edema effect that these drugs can cause. Swelling of soft tissues in several parts of the body can cause a range of symptoms. Around the lungs, around the eyes, in the sinuses -- the edema has its impact in various ways. In the ear canal, the swelling has no place to go except to constrict the ear canal itself, so that less sound gets through to the inner ear. The "hearing loss" is not a permanent degrading of the inner ear, just less sound getting through. It is completely reversible, and if bad enough, a different drug may work better for you.
Posted 02 May 2011 - 08:09 PM
So do you agree with what the ent told me?
Posted 02 May 2011 - 08:21 PM
The pulsing is more like a loud heartbeat or "rushing" sound. I have it all the time and I relate it to my low PLT. It can be very loud, especially at night. It is only in my right ear. However, a day or two before my dx, I got it in both ears. My PLT were about 600K. So, I surmise it is a result of low or high PLT.
Posted 08 July 2011 - 04:08 AM
I have been on Gleevec since November 2008, and now have tinnitus. Also hearing loss 40% asymmetrical right ear so just had an MRI on Wednesday. Tomorrow I have an appointment with my ENT so we'll see what's going on. Rule out Acoustic Neuroma.
Now that I see the posts, perhaps this is a side effect of the Gleevec. I wonder if there are statistics regarding hearing loss and Gleevec.
Blessings to all,
Posted 08 July 2011 - 12:10 PM
Besides the edema inside the ear canal so that less sound can get through, Gleevec can also rarely cause tinnitis (ear ringing). I have experienced both.
Posted 08 July 2011 - 05:32 PM
Hi Trey and everyone on the boards,
Trey, thank you for the reply. I had great news... the MRI is negative for tumor growth. We suspect that Gleevec may be the cause but no way to prove it.
For anyone who has asymetrical hearing loss, it is a good idea to get an MRI to rule out Acoustic Neuroma or other possible problems.
Posted 08 July 2011 - 05:43 PM
Hi: I never thought about it until you posted. My husband keeps telling me that I have a problem with my hearing, and the only thing I know is that I have bad allergies with head congestion all the time that bothers my ears where it feels like fluid. I have no problem hearing the TV, or talking on the phone. I can also hear things in another part of the house when I am upstairs. It could be anything besides Gleevec. Getting the hearing checked is a good idea for anyone at anytime if they think they have a problem .
Posted 08 July 2011 - 10:18 PM
I have been AWOL from the forum, but I check on you all regularly. The hearing loss being from Gleevec is like Trey stated. The edema we get from Gleevec is all over and the ears would be included. My hearing was already damaged by the Tinnitus in Maneirs disease. There are good days and bad days, but I have not connected it to Gleevec. However, almost everything else I have to deal with is related to the Big G.
Good news is I have been PCRU since January and had another test this week which I fully believe will be the same when the results come in. Don't mean to gloat but it came in at 0.000 not detectable. Even my doc was surprised and seemed happier than even I was.
Check with ya'll later.
Posted 09 July 2011 - 12:01 AM
Hi Mom Mom
Great news re: PCRU. I am so happy for you! I too have been undetectable for quite awhile now. We never take that for granted do we?
Thank you for replying. Such a mystery what to blame for the symptoms that arise. No clear answer.
Posted 09 July 2011 - 03:25 AM
Like others on here I hadn't made a connection between temporary hearing loss/ sinus trouble and Glivec, until now. Several mornings I wake up feeling like a cold is about to strike - ears and sinuses feeling blocked. This usually clears within 30 mins of waking. Sounds like it's edema, seeing my consultant in Aug so will mention it to him.
I have been feeling very bloated lately - ankles and eyes ok but legs feel heavy when I first stand after sitting for any length of time and I have put on a couple of pounds over the last week or so. This may be birthday related ( 3 birthdays in 3 weeks in this house) so will probably drop off. gardening duties today so exercise to be had - will need it as cookling Turnip dauphinoise as part of Sunday lunch, using the bigest Turnip I
Posted 09 July 2011 - 12:01 PM
Hi Mom Mom: Great News. I am sure your next test with be undetectable also. I am due for my PCR test next month, and I still get worried everytime I have to get it. If all is okay, I will be 8 years PCRU. God Bless You & Take Care. Was just thinking about you, and was going to send you a e-mail.
Posted 10 July 2011 - 09:24 AM
This is a very interesting discussion thread and I'm afraid that people may miss it down the road in the archives because your subject line (CML) has nothing to do with your question. Is it possible for you to change the original title (behind Re:) like I did in my answer?
"You can't change the direction of the wind but you can adjust your sails."
DX 12/08; Gleevec 400mg; liver toxicity; Sprycel 100mg.; CCyR 4/10; MMR 8/10; Pleural Effusion 2/12; Sprycel 50mg. Maintaining MMR; 2/15 PCRU; 8/16 drifting in and out of undetected like a wave meeting the shore. Retired 12/23/2016! 18 months of PCRU, most recent at Mayo on 7/25/17 was negative at their new sensitivity reporting of 0.003.<p>
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users